Hail, Washington
- When
- April 7, 4:37 PM EST
- Where
- Washington County, 1.48 mi NNE of Lower Salem
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.590, -81.390
A strong low pressure system crossing through the state inflicted multiple rounds of severe weather across southeast Ohio. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong low pressure system crossing through the state inflicted multiple rounds of severe weather across southeast Ohio. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening. These storms produced large hail across portions of Ohio. A brief lull in storms during the day of the 8th primed the atmosphere once more for severe thunderstorms to arise ahead of a cold front which passed through late that night. During which time, another round of thunderstorm wind damage and hail occurred in the state late that evening and into the early morning hours of the 9th. An EF1 tornado briefly touched down in Wilkesville shortly after midnight on the 9th, inflicting damage to several mobile homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 7, 3:59 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 459 PM EDT Tue Apr 7 2020 .SYNOPSIS... Warm front north today followed by cold front overnight. A much stronger cold front Thursday. High pressure Friday and Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 440 PM Tuesday... Trimmed back warm sector PoPs to reflect current radar trends, especially over rain cooled surfaces in the wake of earlier convection across our northeastern counties. Current convection over southeastern Ohio could latch onto this effective boundary over the next couple hours with some local intensification possible, but these are likely to be the only show in town for the remainder of the daylight hours given loss of surface heating and decent cap at the base of the EML elsewhere. Additional strong to severe storms likely ahead of the cold front overnight, minimal changes made from the near term discussion below. As of 247 PM Tuesday... The large area of rain and a few embedded storms that has been moving across northern WV since earlier this morning has left an outflow boundary in its wake, which is denoted by a wind shift in recent surface observations across central WV. As a result, it appears that this feature has provided enough focus for convective initiation as showers and storms have just started to develop, with most of the activity so far just north of Interstate-64. Elsewhere, convective initiation has not occurred just yet, but the environment is becoming increasingly favorable for strong to severe storms if storms are able to initiate. While the better lift is just north of our region along/near a warm frontal boundary that is draped across northern OH and western PA, latest SPC mesoanalysis shows CAPE values increasing from south to north across the region as warm/moist advection continues into the area. Thus, any showers and storms that manage to develop for the remainder of the day will mainly be diurnally driven throughout the area, but given some continued assistance from outflow boundaries and increasing instability, any storms that do develop will have the potential to become quite strong. Latest forecast soundings show steep mid level lapse rates with values around 7.5 C/km and it storms are able to punch through the cap around 700-800mb, robust updrafts could occur with a large hail and damaging wind threat through the remainder of the day. So, while the threat for severe weather for the remainder of the day still remains somewhat conditional on storms being successful at breaking through the cap in the absence of any stronger forcing mechanisms, a second and more potent round of convection is expected to occur overnight. Before the round of convection moves through tonight, a brief lull in precipitation is expected across the area this evening. However, a surface low in the Great Lakes will push a cold front towards our region overnight and widespread convection is expected to develop along/ahead of this frontal boundary. Nearly all CAMs at this point are in agreement on a large QLCS-type line of storms approaching our area from northwest to southeast overnight into Wednesday morning, roughly from 06-12Z Wednesday. As this complex moves across the region overnight, deep layer shear values between 40-50 kts and MLCAPE values of 1000-1200 J/kg ar expected to be present, which is pretty high instability for the nighttime hours. In addition, 0-1 km helicity values could approach 200 m2/s2 as this complex pushes through. So, given these ingredient, all storm hazards will be possible with large hail and damaging winds being the primary threats. However, can't completely rule out an embedded tornadic circulation either given the possibility for favorable low level helicity. The QLCS will move southeast of the area later Wednesday morning and conditions are expected to improve as this feature departs. However, will maintain low PoPs Wednesday morning and afternoon, mainly for eastern areas as enough moisture may linger for a few showers and storms. There does appear to be some instability developing on Wednesday with models suggesting that MLCAPE values could reach 1000- 1500 J/kg with 0-6 km bulk shear values of 40 kts. Thus, SPC does have the majority of our area in a Marginal risk for severe weather on Wednesday with damaging wind and hail the primary risks. Otherwise, temperatures remain above normal for Wednesday with highs around 5-10 degrees above normal. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 224 PM Tuesday... Low level warm air advection will get underway again Wednesday evening with scattered convection impacting the CWA overnight as a strong cold front approaches the region. Severe threat does not look overly impressive at this time, but given the forcing and wind fields, a few strong storms will be possible. Front then pushes across the area early Thursday morning with daytime temps either steady-state or falling through the day as cold air advection strengthens. Attention then turns to potentially windy/very windy conditions in the afternoon. If enough clearing occurs during the day, dry-adiabatic lapse rates from the sfc to nearly H7 along with strong low level wind fields will promote near Wind Advisory conditions during Thurs midday/afternoon for especially the northern half of the CWA. More significant cold air advection should occur Thursday night into Friday as the parent mid/upper level trough axes briefly push south across the area. Temps Friday will be rather chilly by early/mid April standards. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 227 PM Tuesday... Sfc high pressure influences area weather for Saturday before potentially impactful weather returns next week. Global models have come into a little better agreement today with next weeks synoptic pattern. A strong area of low pressure is currently prog to hook northeast out of the Great Plains and up the Ohio River Valley early next week. If this output holds, then our next chance of spring-like weather and precip could occur at that time. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... As of 123 PM Tuesday... An area of rain and some embedded thunderstorms continues to move ESE just north of the area across far northern WV. This activity may just clip CKB/EKN at the beginning of this TAF issuance with brief MVFR/IFR restrictions. Otherwise, mainly expecting VFR conditions through the remainder of the afternoon and an increasing diurnal cu field across the region with cloud bases around 5-7 kft. However, there does remain some risk of additional development of isolated to scattered showers and storms later this afternoon and early evening. While showers and storms may have a difficult time to develop due to warm mid- level temperatures, if any storms manage to develop and impact any terminals, quick reductions in flight conditions is expected. Again, this threat does appear to be localized for the remainder of the day, but will watch radar trends and issue amendments if/when necessary. Any showers and storms that manage to develop today will taper off tonight for a brief period with VFR conditions throughout the region. However, a large complex of showers and thunderstorms is expected to move across the region overnight roughly between 07-12Z Wednesday. As this activity moves through, widespread flight restrictions are expected with MVFR/IFR conditions throughout the region. Flight conditions should improve by Wednesday morning as this complex of storms moves away from the area, but lingering low level moisture will keep low clouds across the area and MVFR conditions in place. However, a return to VFR is possible by the very end of the period for most of the area as drier air continues to filter in. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: High for most areas, but medium for isolated to scattered convection chances this afternoon and early evening. ALTERNATE SCENARIOS: Timing of showers and thunderstorms tonight may vary an hour or two from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H M H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M H L CKB CONSISTENCY H H H H H H H H H M H H AFTER 18Z WEDNESDAY... IFR conditions possible in showers and thunderstorms Wednesday night as a cold front pushes through the area. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/RG NEAR TERM...JP/RG SHORT TERM...RH LONG TERM...RH AVIATION...RG
Hazardous Weather Outlook National Weather Service Charleston WV 342 AM EDT Tue Apr 7 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034-039-040-080745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour- 342 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A slight risk of severe thunderstorms exists for the entire area today and tonight. Isolated to scattered strong to severe thunderstorms may occur in the afternoon across northern West Virginia. Large hail, damaging winds, and an isolated tornado are all possible. Scattered strong to severe thunderstorms or a line of storms may impact much of the area late tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-080745- Dickenson-Buchanan-McDowell- 342 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms late tonight with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ515>526-080745- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 342 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. A slight risk of severe thunderstorms exists for the entire area today and tonight. Isolated to scattered strong to severe thunderstorms may occur this afternoon across northern West Virginia. Large hail, damaging winds, and an isolated tornado are all possible. Scattered strong to severe thunderstorms or a line of storms may impact much of the area late tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Tue Apr 7 2020
WVZ016-027-028-519-071830-
Clay-Roane-Northwest Nicholas-Braxton-
155 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND NORTHEASTERN CLAY
COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Wallback, or 9
miles north of Clay, moving east at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Big Otter, Birch River, Wallback, Harrison, Widen, Little Birch,
Strange Creek, Ivydale and Servia.
This includes the following highways...
Interstate 79 between mile markers 32 and 46.
Route 19 between mile markers 54 and 66.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3853 8065 3850 8068 3845 8065 3839 8066
3856 8118 3864 8117 3863 8110 3861 8108
3863 8107 3859 8064
TIME...MOT...LOC 1754Z 279DEG 34KT 3860 8111
HARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL ELKINS 38.93N 79.85W
04/07/2020 E0.75 INCH RANDOLPH WV PUBLIC
DIME SIZED HAIL REPORTED IN EKLINS
&&
EVENT NUMBER RLX2000765
PECKSpecial Weather Statement
National Weather Service Charleston WV
441 PM EDT Tue Apr 7 2020
OHZ066-067-072100-
Morgan-Perry-
441 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...
At 439 PM EDT, a strong thunderstorm was located near Perry State
Forest, moving east at 25 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and
Eagleport.
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3976 8190 3968 8189 3974 8229 3990 8230
TIME...MOT...LOC 2039Z 270DEG 27KT 3982 8222
22Special Weather Statement
National Weather Service Charleston WV
531 PM EDT Tue Apr 7 2020
OHZ076-072200-
Washington-
531 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...
At 530 PM EDT, a strong thunderstorm was located near Caldwell,
moving southeast at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Macksburg and Lower Salem.
This includes Interstate 77 in Ohio between mile markers 10 and 17.
LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
3961 8128 3961 8127 3958 8126 3958 8120
3942 8133 3958 8150 3958 8147 3965 8147
3965 8145
TIME...MOT...LOC 2130Z 302DEG 24KT 3966 8147
22The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
14 hail, 10 thunderstorm wind, 2 flood, 1 heavy rain, 1 tornado. Local standard time, as filed.
One tree was blown down across Route 60 near McConnelsville. No power lines were affected.
One tree fell down onto a road in the town of Waterford.
Two trees were blown down near the town of Glouster.
One tree fell down across a road in Little Hocking. Another tree blew down onto a road in Veto.
One big and healthy tree fell down onto Factory Road near the town of Albany.
Along the Little Muskingum River, the gage at Bloomfield showed the river rose above its sixteen foot bankfull stage on the afternoon of the 14th. The river rose to 17.34 feet before returning to its banks just before midnight. While above its bankfull stage, the river caused Route 26 near the intersection with Route 260 to be covered by water.
Multiple rounds of rain caused the West Fork of Duck Creek to oscillate over its bankfull level through the course of the night of the 8th and into the day of the 9th. The highest river level reached 13.12 feet on the evening of the 9th, finally returning to its banks for the last time a few hours later. During this time, a portion of Broad Street near the creek began to flood.
Pictures showed ping pong to golf ball sized hail.
Multiple trees were blown down in Hamilton Township, taking down power and phone lines.
One large tree was blown down onto Depue Road near the town of McArthur.
Along Covered Bridge Road, several mobile homes were shifted off of their foundations and were damaged. Numerous trees were also downed along the road.
A brief tornado touchdown occurred along Ohio 124 1.5 miles WNW of Wilkesville. A new double-wide mobile home was shifted off the block foundation and turned in a westerly direction. Another nearby mobile home was blown a few feet off of its foundation in a southerly direction. Clear rotation was also evident in the direction several uprooted trees were laying and in debris scattered across the property.
Multiple trees were blown down onto County Road 401, blocking both lanes of traffic.
One tree knocked down power lines onto Pomeroy Pike near the town of Pomeroy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879977, 879978, 879979, 879997, 879999, 880000, 879980, 880001, 880002, 879981, 879982, 882954, 882971, 879984, 879985, 879986, 879987, 880003, 879988, 879990, 880005, 879991, 880011, 880006, 880023, 880008, 879993, 880009.